Plasmapheresis in life-threatening verapamil intoxication
Related Experiment Video
Updated: Oct 13, 2026

Percutaneous Hepatic Perfusion (PHP) with Melphalan as a Treatment for Unresectable Metastases Confined to the Liver
Published on: July 31, 2016
U Kuhlmann1, H Schoenemann, T Müller
1Clinic of Internal Medicine, Department of Nephrology, Philipps-University Marburg, Germany.
Abstract:
Verapamil intoxications are life-threatening conditions with a far too often fatal outcome. In 2 patients, severe suicidal intoxication by 2.4 g and 9.6 g of verapamil orally resulted in life threatening hypotension and bradycardia with the need of heart-pacing and resuscitation. Plasmapheresis was started within less then 4 hours after intoxication and seemed to reduce the verapamil plasma concentration to less then 40%. A dramatic improvement of cardiovascular stability was already observed during plasmapheresis. In-vitro plasmapheresis was performed to verify the effectiveness of the extracorporeal detoxification. Verapamil was removed out of the blood by a clearance of 29.2 ml/min at blood flow of 200 ml/min. In conclusion, severe verapamil poisoning should be treated by early aggressive gut decontamination and an appropriate management of the haemodynamic complications. In case of lack of effectiveness for stabilisation, plasmapheresis can reduce verapamil related life threatening symptoms and bridge the time for the hepatic detoxification.
Related Concept Videos
Cardiopulmonary Resuscitation IV: Pharmacological Management
Antiarrhythmic Drugs: Class IV Agents as Calcium Channel Blockers
Verapamil, a calcium channel blocker, inhibits calcium movement across myocardial cell membranes and vascular smooth muscle. This results in the dilation of coronary and...
Extracorporeal Removal of Drugs: Hemoperfusion and Hemofiltration
ECG Interpretation of Arrhythmias II: Atrial, Junctional and Ventricular Arrhythmias
Prevention of Further Absorption of Poison
Extracorporeal Removal of Drugs: Peritoneal Dialysis and Hemodialysis
